Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 396, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2017, 4:27 PM MDT for Union County, New Mexico. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2017, 4:27 PM MDT (22:27 UTC)
- Expired
- Aug 14, 2017, 5:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Union County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:30 PM MDT | HAIL 0.88 | Mount Dora, NM | NICKEL DIAMETER HAIL PILED UP ON HIGHWAY 64 87 CAUSING TRAFFIC TO STOP |
| Aug 14, 4:59 PM MDT | HAIL 0.88 | 14 Ne Gladstone, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
156
WUUS55 KABQ 142227
SVRABQ
NMC059-142315-
/O.NEW.KABQ.SV.W.0396.170814T2227Z-170814T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
427 PM MDT MON AUG 14 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Central Union County in northeastern New Mexico...
* Until 515 PM MDT.
* At 426 PM MDT, severe thunderstorms were located along a line
extending from near Clayton to 12 miles southwest of Grenville,
moving south at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clayton, Gladstone and Mount Dora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3622 10317 3619 10400 3653 10398 3656 10318
TIME...MOT...LOC 2226Z 016DEG 11KT 3649 10326 3646 10376
HAIL...1.25IN
WIND...60MPH
$$
341 follow-up statement
928
WWUS55 KABQ 142243
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
443 PM MDT MON AUG 14 2017
NMC059-142315-
/O.CON.KABQ.SV.W.0396.000000T0000Z-170814T2315Z/
Union-
443 PM MDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL UNION COUNTY...
At 443 PM MDT, severe thunderstorms were located along a line
extending from 6 miles west of Clayton to 12 miles southwest of
Grenville, moving south at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Clayton, Gladstone and Mount Dora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3622 10317 3619 10400 3652 10396 3656 10318
TIME...MOT...LOC 2243Z 017DEG 11KT 3643 10328 3646 10376
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:29 PM MDT, 58 minutes earlier.
Area forecast discussion, Aug 14, 3:29 PM MDT, 58 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 329 PM MDT Mon Aug 14 2017 .SYNOPSIS... An upper level trough will deepen over the western United States through mid week steering drier air over New Mexico from the west. Western areas will dry out Tuesday, but the east will wait until Wednesday. A back door cold front will enter the northeast Wednesday night and possibly also Thursday night, improving moisture and thunderstorm chances across the Sangre de Cristo Mountains, northeast plains and the far eastern plains on Thursday and Friday. Moisture is expected to increase this weekend with a better chance of thunderstorms areawide. Temperatures for the remainder of the week will generally vary within 4 degrees either side of normal. && .DISCUSSION... The atmosphere will dry out significantly over NM during the mid week period with some of the lowest dewpoint temperatures observed since early July. Locations west of the central mountain chain will be the driest, where precipitation will be unlikely until this weekend. The east will benefit from one or two moist back door cold fronts during the latter half of the work week as mentioned above. Before the moisture exits the east on Wednesday, shear and instability will support the development of some strong to severe thunderstorms this evening and Tuesday afternoon and evening. A mid-level high pressure system will develop over TX/OK/eastern NM by this weekend steering a modest but more traditional monsoon flow over the state with increase thunderstorm chances. 44 && .FIRE WEATHER... Drier air is already nosing into western NM as evidenced by 3pm dewpoints in the mid 30s at Grants. Scouring of low level moisture is taking place over the remainder of central and western NM where isolated dry/wet type storms are moving quickly eastward. The east remains very moist and a few storms have already become strong to severe with locally heavy rainfall. Showers will continue through much of tonight from the Rio Grande Valley eastward while the dry air advances from the west. Tuesday will trend even drier along and west of the central mt chain where min humidity values fall into the 10-20% range. West winds will even become a tad breezy by late day along and west of the Cont Divide. A few more storms are expected over the far eastern plains as dryline type forcing arrives from the west. Wednesday through Friday will be the driest days since about the Fourth of July for central and western NM. High temps will trend a few degrees warmer but low temps will trend cooler with stronger radiational cooling. High haines values are even projected with deep mixing and excellent ventilation. Low level moisture will still slosh around eastern NM however the presence of dry mid and upper level air will limit the coverage of storms with heavy rainfall. Saturday will be a transition day as upper level high pressure reorganizes over west TX and an upper trough takes shape along the California coastline. This will open up the moisture tap to an approaching easterly wave over Mexico. A potentially significant uptick in shower and storm coverage is possible Sunday and Monday. Guyer && .AVIATION... 18Z TAF CYCLE Clouds building slowly near the high terrain will develop into ISOLD storms thru early this evening for central and western NM. Drier air mixing into the area will increase potential for erratic and gusty outflow winds. Farther east where deeper moisture and instability is in place, ISOLD storms will fire up on the east slopes then move east and merge into a larger linear segment between KCAO, KTCC, and KCVS aft 23Z. Some of these storms may become strong to severe w/ damaging winds, large hail, and heavy rainfall thru 03Z. As has been the case the past two nights, -SHRA may linger around the Rio Grande Valley and parts of eastern NM overnight before clearing by sunrise. Tuesday will be much drier for central and western NM w/ the precip focus over far eastern NM. Guyer && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 59 85 55 87 / 5 0 0 0 Dulce........................... 49 79 46 80 / 20 5 0 0 Cuba............................ 55 80 53 81 / 20 5 0 0 Gallup.......................... 54 82 50 83 / 10 0 5 0 El Morro........................ 50 78 46 79 / 20 0 0 0 Grants.......................... 54 83 50 84 / 20 0 0 0 Quemado......................... 54 79 52 80 / 30 5 5 0 Glenwood........................ 61 86 60 86 / 30 5 0 0 Chama........................... 47 75 45 75 / 20 10 0 0 Los Alamos...................... 58 80 55 80 / 20 10 0 0 Pecos........................... 56 80 53 81 / 20 10 5 0 Cerro/Questa.................... 51 75 46 75 / 20 20 5 0 Red River....................... 43 67 40 67 / 30 30 5 5 Angel Fire...................... 42 72 39 73 / 20 30 10 5 Taos............................ 52 80 45 80 / 20 10 5 0 Mora............................ 53 77 50 78 / 30 30 10 0 Espanola........................ 61 85 58 87 / 20 10 0 0 Santa Fe........................ 58 80 55 81 / 20 10 0 0 Santa Fe Airport................ 58 84 56 85 / 20 10 0 0 Albuquerque Foothills........... 63 89 61 89 / 20 5 0 0 Albuquerque Heights............. 65 89 63 89 / 20 5 0 0 Albuquerque Valley.............. 65 90 63 91 / 20 5 0 0 Albuquerque West Mesa........... 64 90 62 90 / 20 0 0 0 Los Lunas....................... 63 93 62 92 / 20 5 0 0 Rio Rancho...................... 64 89 61 90 / 20 0 0 0 Socorro......................... 66 89 64 90 / 20 10 5 0 Sandia Park/Cedar Crest......... 56 84 55 84 / 20 10 5 0 Tijeras......................... 60 85 58 85 / 20 10 5 0 Moriarty/Estancia............... 56 83 53 84 / 20 10 5 0 Clines Corners.................. 57 81 55 83 / 20 20 5 0 Gran Quivira.................... 59 84 58 84 / 20 20 5 0 Carrizozo....................... 62 86 61 86 / 20 20 10 0 Ruidoso......................... 57 78 56 80 / 20 40 10 0 Capulin......................... 54 81 52 78 / 30 30 20 10 Raton........................... 54 84 52 83 / 30 30 10 10 Springer........................ 56 84 54 84 / 20 40 10 5 Las Vegas....................... 54 81 52 81 / 20 30 10 0 Clayton......................... 60 87 59 84 / 30 30 20 10 Roy............................. 58 84 56 83 / 30 40 20 5 Conchas......................... 64 92 62 91 / 20 30 20 0 Santa Rosa...................... 63 90 62 91 / 20 30 10 0 Tucumcari....................... 66 94 64 94 / 30 40 30 0 Clovis.......................... 65 89 64 90 / 30 30 20 5 Portales........................ 66 89 65 90 / 30 40 20 5 Fort Sumner..................... 66 90 65 91 / 20 30 20 0 Roswell......................... 68 94 67 96 / 20 30 20 0 Picacho......................... 63 86 62 88 / 20 40 10 0 Elk............................. 61 81 59 83 / 30 50 10 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 44
Hazardous weather outlook, Aug 14, 4:40 AM MDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 440 AM MDT Mon Aug 14 2017 NMZ501>540-151100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 440 AM MDT Mon Aug 14 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to severe storms are possible across the Northeast Plains late this afternoon and evening, with large hail being the primary severe threat. In addition, locally heavy rainfall may produced localized flash flooding over already saturated grounds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe storms are possible across the Eastern Plains Tuesday afternoon and evening, with large hail and damaging winds being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 11
In the hours before
Special weather statement, Aug 14, 3:04 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
304 PM MDT MON AUG 14 2017
NMZ527-142130-
Raton Ridge/Johnson Mesa-
304 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
330 PM MDT...
At 304 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or 8 miles northwest of Raton. This storm was nearly
stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Raton, Sugarite and Sugarite Canyon State Park.
This includes Interstate 25 between Mile Markers 455 and 460.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3692 10438 3692 10445 3689 10446 3689 10449
3690 10449 3690 10467 3699 10468 3699 10437
TIME...MOT...LOC 2104Z 184DEG 1KT 3698 10455
34Special weather statement, Aug 14, 3:08 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
308 PM MDT MON AUG 14 2017
NMZ528-529-142145-
Far Northeast Highlands-Northeast Highlands-
308 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 345 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maes, or 16 miles southeast of Wagon Mound, moving east at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central San
Miguel and southeastern Mora Counties.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3570 10445 3567 10451 3576 10470 3588 10466
3586 10439 3585 10438
TIME...MOT...LOC 2108Z 288DEG 6KT 3578 10460
34Special weather statement, Aug 14, 3:10 PM MDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Albuquerque NM 310 PM MDT MON AUG 14 2017 NMZ515-528-142145- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains- 310 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND SOUTHWESTERN COLFAX COUNTIES UNTIL 345 PM MDT... At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Ocate, or 24 miles west of Springer, moving east at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rayado. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3626 10514 3643 10507 3640 10479 3615 10490 TIME...MOT...LOC 2110Z 288DEG 6KT 3633 10503 34
Special weather statement, Aug 14, 3:19 PM MDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Albuquerque NM 319 PM MDT MON AUG 14 2017 NMZ529-532-142145- Eastern San Miguel County-Northeast Highlands- 319 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL 345 PM MDT... At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Trujillo, or 23 miles southeast of Las Vegas, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of central San Miguel County. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3543 10499 3556 10484 3545 10454 3523 10472 TIME...MOT...LOC 2119Z 303DEG 12KT 3545 10483 34
Special weather statement, Aug 14, 3:24 PM MDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Albuquerque NM 324 PM MDT MON AUG 14 2017 NMZ538-539-142200- Eastern Lincoln County-Chaves County Plains- 324 PM MDT MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND NORTHWESTERN CHAVES COUNTIES UNTIL 400 PM MDT... At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 23 miles west of Mesa, or 37 miles southeast of Corona, moving southeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of east central Lincoln and northwestern Chaves Counties. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3393 10521 3402 10502 3384 10482 3370 10510 TIME...MOT...LOC 2124Z 329DEG 9KT 3392 10507 34
Local storm report, Aug 14, 4:00 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
400 PM MDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 14 NW SEDAN 36.27N 103.32W
08/13/2017 E1.75 INCH UNION NM PUBLIC
&&
EVENT NUMBER ABQ1702165
JLPThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:06 PM MDT | Special Weather Statement | ABQ | Mora | 24 min |
| Aug 13, 6:18 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 22 min |
| Aug 13, 6:31 PM MDT | Special Weather Statement | ABQ | San Miguel | 29 min |
| Aug 13, 6:48 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 13, 7:06 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 114 min |
| Aug 14, 1:24 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Aug 14, 1:37 PM MDT | Special Weather Statement | ABQ | 23 min | |
| Aug 14, 1:38 PM MDT | Special Weather Statement | ABQ | Mora | 37 min |
| Aug 14, 1:59 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 14, 2:04 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 41 min |
| Aug 14, 2:13 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Aug 14, 2:17 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 43 min |
| Aug 14, 2:33 PM MDT | Special Weather Statement | ABQ | San Miguel | 27 min |
| Aug 14, 2:39 PM MDT | Special Weather Statement | ABQ | Mora | 36 min |
| Aug 14, 2:44 PM MDT | Areal Flood Advisory | ABQ | Union | 2 hr |
| Aug 14, 3:00 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 45 min |
| Aug 14, 3:02 PM MDT | Areal Flood Advisory | ABQ | Mora | 118 min |
| Aug 14, 3:04 PM MDT | Special Weather Statement | ABQ | Colfax | 26 min |
| Aug 14, 3:08 PM MDT | Special Weather Statement | ABQ | San Miguel | 37 min |
| Aug 14, 3:10 PM MDT | Special Weather Statement | ABQ | Mora | 35 min |
| Aug 14, 3:14 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 31 min |
| Aug 14, 3:19 PM MDT | Special Weather Statement | ABQ | San Miguel | 26 min |
| Aug 14, 3:24 PM MDT | Special Weather Statement | ABQ | Lincoln | 36 min |
| Aug 14, 3:28 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 27 min |
| Aug 14, 3:43 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 47 min |
| Aug 14, 4:04 PM MDT | Areal Flood Advisory | ABQ | Union | 116 min |
| Aug 14, 4:35 PM MDT | Tornado Warning | ABQ | Union | 25 min |
| Aug 14, 5:04 PM MDT | Tornado Warning | ABQ | Union | 9 min |
| Aug 14, 5:08 PM MDT | Special Weather Statement | ABQ | San Miguel | 37 min |
| Aug 14, 5:12 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 48 min |
| Aug 14, 5:13 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 14, 5:15 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 45 min |
| Aug 14, 5:31 PM MDT | Special Weather Statement | ABQ | 29 min | |
| Aug 14, 5:37 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 38 min |
| Aug 14, 5:58 PM MDT | Severe Thunderstorm Warning | ABQ | Quay, Union | 47 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.